Intravitreal Triamcinolone Acetonide Presents a Diagnostic Challenge on Noncontrast Computed Tomography

Case Rep Ophthalmol. 2022 Apr 4;13(1):243-246. doi: 10.1159/000523957. eCollection 2022 Jan-Apr.

Abstract

Triamcinolone acetonide (TA) is a widely used corticosteroid for various ophthalmological indications. We report a case of a 27-year-old female presented with upper eyelid edema and punctate corneal erosions and haze of the left eye, 1 week after pars plana vitrectomy with silicone oil (SO) tamponade and intravitreal TA for diabetic tractional retinal detachment. The condition persisted despite topical and systemic therapy. Computed tomography (CT) scan of the orbits was obtained to exclude postoperative SO migration. The scan showed a hyperintense lesion in the vitreous cavity of the left eye with no SO migration. The radiographic appearance of the lesion mimicked a foreign body; however, history and recent operative note excluded this possibility. A CT scan of various TA preparations revealed that the lesion's density is similar to those of TA. Improvement of corneal haze confirmed that the lesion was consistent with intravitreal TA. The patient developed eyelid edema of the right eye and later was diagnosed with nephrotic syndrome after further investigation. In conclusion, it is important to be familiar with the radiographic appearance of TA on CT to avoid incorrect diagnosis.

Keywords: Computed tomography; Imaging; Intravitreal injections; Triamcinolone acetonide.

Publication types

  • Case Reports